Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at May 21, 2017, 6:55 AM CDT for Montgomery County, Alabama. It took effect at May 21, 2017, 5:30 PM CDT. It was in force for 37 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 6:55 AM CDT (11:55 UTC)
- In effect from
- May 21, 2017, 5:30 PM CDT
- Expired
- May 23, 2017, 6:32 AM CDT
- In force
- 37 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 19.16 ft at May 21, 2017, 3:00 AM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
522
WGUS44 KBMX 211155
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
655 AM CDT Sun May 21 2017
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Catoma Creek Near U.S. 331 Highway Bridge Affecting Montgomery
County.
Due to the heavy rainfall from yesterday and early this morning
over the Catoma Creek drainage basin, minor flooding is expected to
occur in the area and a flood warning is now in effect. The creek
is currently just below flood stage but as additional drainage moves
into this location later today, it will rise into minor flood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by as conditions warrant.
&&
ALC101-212355-
/O.NEW.KBMX.FL.W.0009.170521T2230Z-170523T1100Z/
/CATA1.1.ER.170521T2230Z.170522T0600Z.170522T2300Z.NO/
655 AM CDT Sun May 21 2017
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Catoma Creek Near U.S. 331 Highway Bridge.
* from this afternoon to Tuesday morning...or until the warning is
cancelled.
* At 6:00 AM Sunday The stage Was 18.9 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by late this afternoon and
continue to rise to near 20.8 feet by tomorrow morning . The river
will fall below flood stage by tomorrow evening .
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$4 follow-up statements
019
WGUS84 KBMX 211917
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
217 PM CDT Sun May 21 2017
...The flood warning continues for the Catoma Creek Near U.S. 331
Highway Bridge...
.Heavy rainfall on Saturday over the Catoma Creek drainage basin will lead to minor flooding in the area...and a flood warning remains in effect for Catoma Creek near the U.S. 331 Highway bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC101-220717-
/O.EXT.KBMX.FL.W.0009.170522T1112Z-170523T0815Z/
/CATA1.1.ER.170522T1112Z.170522T1800Z.170522T2015Z.NO/
217 PM CDT Sun May 21 2017
The Flood Warning continues for
The Catoma Creek Near U.S. 331 Highway Bridge.
* from Monday morning to late Monday night...or until the Warning is
cancelled.
* AT 1 PM Sunday the stage was 17.5 feet.
* Minor flooding is forecast.
* Flood stage is 20 feet.
* Forecast...Rise above flood stage by tomorrow morning and continue
to rise to near 20.3 feet by tomorrow afternoon. The river
will fall below flood stage by tomorrow evening.
* Impact...At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$650
WGUS84 KBMX 220234
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
934 PM CDT Sun May 21 2017
...The flood warning continues for the Catoma Creek Near U.S. 331
Highway Bridge...
.Additional rises are occurring on Catoma Creek, which is expected
to go above flood stage on Monday. A flood warning remains in
effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC101-221434-
/O.EXT.KBMX.FL.W.0009.170522T1312Z-170523T0730Z/
/CATA1.1.ER.170522T1312Z.170522T1800Z.170522T1930Z.NO/
934 PM CDT Sun May 21 2017
The Flood Warning continues for
The Catoma Creek Near U.S. 331 Highway Bridge.
* from Monday morning to late Monday night...or until the Warning is
cancelled.
* At 9:00 PM Sunday the stage was 17.3 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by tomorrow morning and continue
to rise to near 20.4 feet by tomorrow early afternoon. The river
will fall below flood stage by tomorrow early afternoon.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$054
WGUS84 KBMX 221415
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
915 AM CDT Mon May 22 2017
...The flood warning continues for the Catoma Creek Near U.S. 331
Highway Bridge...
.Heavy rainfall over the past few days has caused water rises on the
Catoma Creek and a flood warning remains in effect for the Catoma
Creek Near U.S. 331 Highway Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Tuesday morning...or sooner if
conditions warrant.
&&
ALC101-230215-
/O.EXT.KBMX.FL.W.0009.000000T0000Z-170525T0600Z/
/CATA1.1.ER.170523T0430Z.170523T1200Z.170524T1800Z.NO/
915 AM CDT Mon May 22 2017
...Flood Warning extended until late Wednesday night...The Flood
Warning continues for
The Catoma Creek Near U.S. 331 Highway Bridge.
* until late Wednesday night...or until the Warning is cancelled.
* AT 8:00 AM Monday the stage was 18.5 feet.
* Minor flooding is forecast.
* Flood stage is 20 feet.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 20.9 feet by tomorrow morning . The river will fall below
flood stage by early Wednesday afternoon.
* Impact...At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$485
WGUS84 KBMX 231132
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
632 AM CDT Tue May 23 2017
...The flood warning is cancelled for the Catoma Creek Near U.S. 331
Highway Bridge...
.Heavy rainfall over the past few days has produced water rises on
Catoma Creek but stages have remained below flood. No flooding is
expected for Catoma Creek Near U.S. 331 Highway Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This is the last statement, another statement will be issued if
conditions warrant.
&&
ALC101-231202-
/O.CAN.KBMX.FL.W.0009.000000T0000Z-170525T0600Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
632 AM CDT Tue May 23 2017
The Flood Warning is cancelled for
The Catoma Creek Near U.S. 331 Highway Bridge.
* AT 6:00 AM Tuesday the stage was 15.4 feet.
* Flood stage is 20 feet.
* Forecast...The river crested below flood stage at 18.2 feet. The
river will fall to 14.5 feet by .
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 21, 6:36 AM CDT, 19 minutes earlier.
Area forecast discussion, May 21, 6:36 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 636 AM CDT Sun May 21 2017 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today through Monday. Slow moving MCS finally beginning to work out of the area. This system has caused the uncertainty in the forecast for today and the decrease in rain chances. With the environment being worked over, we do not believe that there will be as widespread coverage. This is typically the case with any slow moving MCS and the models are also beginning to catch onto the idea. As the front itself moves through, I do think the overall coverage will increase, but to what extent is questionable. For now went with just scattered coverage this evening and will need to re- evaluate during the day to see if this will need to be increased. Severe storms are not expected. 16 .LONG TERM... Monday night through Saturday. A fast moving, possibly convectively enhanced shortwave will move through the Gulf Coast region through the base of an large and anomalously deep trough amplifying over the central and eastern US Monday and Tuesday. This may be accompanied by a surface low and LLJ. Rain chances will begin to increase early Monday night as isentropic lift develops ahead of this system, followed by a potential MCS early Tuesday morning. There's still alot of uncertainty regarding the timing and strength of this system. If it tracks far enough inland, a threat for damaging winds and even brief tornadoes could develop across parts of southern Central Alabama south of the warm front. On the other hand, a track along the coast would minimize surface-based instability further inland, a scenario that often occurs. There's still too much uncertainty due to the small size of the wave and mesoscale details to mention anything in the HWO for severe but will mention the possibility of flooding with the amount of rainfall that was received on Saturday. Wednesday a more potent shortwave will round the base of the anomalous trough and a cold front will move into the area. 0-6 km bulk shear, upper- level forcing, and cooling aloft will all be impressive for late May with this system. However, moisture return will be very questionable behind Tuesday's system due to low-level winds turning more northwesterly Tuesday night without much of a southerly LLJ by Wednesday, so instability and associated severe threat will be uncertain with dewpoints only in the low 60s. The upper level forcing and front will be enough to trigger a good chance of showers and embedded storms, also aided by a -18C cold pool at 500 mb. Dry and refreshingly cooler conditions will move in for Thursday. Although, we will moderate back into the mid 80s by Saturday. 32/16 && .AVIATION... 12Z TAF Discussion. As for the forecast after 15Z, there will remain a high chance at seeing scattered showers and an isolated thunderstorm. Really feel as though the best chance for thunderstorms will be in the south. There is still quite a bit of uncertainty on how the environment will adjust to the amount of rain from Saturday and how long the stratus deck stays in place. If the stratus deck stays a little longer than 17Z then we will not getting the heating needed for widespread coverage, so for now will just go with VCSH north and VCTS south and adjust with the 18Z TAFS. Ceilings should drop again to at least MVFR after 6Z and added into this set. 16 && .FIRE WEATHER... High rain chances again today ahead of a cold front. Activity may be scattered in overall nature. The front is expected to stall across the area, leaving elevated rain chances in the forecast through mid week. Critical fire weather conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 80 63 79 60 76 / 50 50 20 40 50 Anniston 80 66 79 61 77 / 50 50 30 50 60 Birmingham 81 65 80 62 78 / 40 50 30 50 60 Tuscaloosa 82 64 80 61 78 / 50 50 30 60 60 Calera 80 65 80 62 77 / 40 50 30 60 60 Auburn 79 67 80 64 75 / 50 50 50 60 70 Montgomery 81 68 83 65 79 / 40 50 50 70 70 Troy 79 67 83 65 78 / 50 50 60 70 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 21, 4:49 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 449 AM CDT Sun May 21 2017 ALZ011>015-017>050-221300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 449 AM CDT Sun May 21 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Locally heavy rainfall will be possible with a system moving along the Gulf Coast Monday night and Tuesday. Rainfall amounts of two to four inches over saturated soils will result in the potential for flash flooding, mainly across the southern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Monday night through Tuesday.
In the hours before
Special weather statement, May 21, 1:14 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
114 AM CDT SUN MAY 21 2017
ALZ029-038-210700-
Randolph AL-Chambers AL-
114 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND
NORTHERN CHAMBERS COUNTIES UNTIL 200 AM CDT...
At 114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Penton to Denson to West Point. Movement
was north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Valley, Lanett, Roanoke, Lafayette, Stroud, La Fayette, Red Level,
Lakeview, Post Oak Forks, Denson, Amity Park, Abanda, Standing Rock,
Welch, Trammel Crossroads, Buffalo, Fredonia, Veasey Creek Park,
Huguley and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3277 8514 3287 8535 3294 8559 3327 8550
3323 8526 3286 8519 3285 8516 3281 8517
3277 8513
TIME...MOT...LOC 0614Z 201DEG 24KT 3297 8545 3294 8532 3287 8518
32/DavisLocal storm report, May 21, 4:11 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD 1 NW CALHOUN 32.06N 86.55W
05/20/2017 LOWNDES AL 911 CALL CENTER
COUNTY ROAD 33 UNDERWATER NEAR CALHOUN.
&&
DAVISLocal storm report, May 21, 4:33 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 2 SW CAPITOL HILL GOLF 32.43N 86.41W
05/20/2017 AUTAUGA AL 911 CALL CENTER
FLOODING REPORTED NEAR THE COOTERS POND
AREA.
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| May 20, 7:18 PM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 20, 7:31 PM CDT | Special Weather Statement | BMX | Coosa, Tallapoosa | 29 min |
| May 20, 7:45 PM CDT | Flash Flood Warning | BMX | Chilton, Jefferson, Shelby, Talladega | 3 hr |
| May 20, 7:51 PM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 3 hr |
| May 20, 8:24 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah, St. Clair, Talladega | 3 hr |
| May 20, 8:26 PM CDT | Special Weather Statement | BMX | Cleburne | 64 min |
| May 20, 8:29 PM CDT | River Flood Warning | BMX | Jefferson | 14 hr |
| May 20, 9:00 PM CDT | Flash Flood Warning | BMX | Elmore, Montgomery | 3 hr |
| May 20, 9:21 PM CDT | Special Weather Statement | BMX | Lowndes | 24 min |
| May 20, 9:45 PM CDT | Special Weather Statement | BMX | Pike | 60 min |
| May 20, 10:17 PM CDT | Special Weather Statement | BMX | Bullock | 58 min |
| May 20, 10:23 PM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 20, 10:35 PM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 6 hr |
| May 20, 11:04 PM CDT | Special Weather Statement | BMX | Macon | 41 min |
| May 20, 11:13 PM CDT | Special Weather Statement | BMX | Lee | 32 min |
| May 20, 11:40 PM CDT | Areal Flood Advisory | BMX | Macon, Tallapoosa | 3 hr |
| May 20, 11:44 PM CDT | Special Weather Statement | BMX | Lee, Russell | 61 min |
| May 21, 12:01 AM CDT | Flash Flood Warning | BMX | Macon | 3 hr |
| May 21, 12:03 AM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| May 21, 12:30 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 21, 12:33 AM CDT | Special Weather Statement | BMX | Chambers, Lee | 57 min |
| May 21, 1:14 AM CDT | Special Weather Statement | BMX | Chambers | 46 min |
| May 21, 1:40 AM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| May 21, 4:25 AM CDT | Areal Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| May 21, 4:05 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 17 more | 47 hr |
| May 21, 6:17 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 43 min |
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.